Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 2, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at Jan 24, 2002, 5:17 AM CST for Hamilton County, Texas. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 24, 2002, 5:17 AM CST (11:17 UTC)
- Expired
- Jan 24, 2002, 6:00 AM CST
- In force
- 43 min
- Issued by
- NWS Fort Worth, TX
- Area
- Counties, with a storm outline in the text
County Hamilton County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 127 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 24, 5:20 AM CST | Hail 1 | Indian Gap, TX | |
| Jan 24, 5:22 AM CST | Hail 1 | Pottsville, TX | |
| Jan 24, 5:22 AM CST | Hail 0.75 | Hamilton, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 11.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1106 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KFWD 241117 SVRFTW TXC193-241200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FORT WORTH TX 516 AM CST THU JAN 24 2002 THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAMILTON COUNTY IN NORTH CENTRAL TEXAS * UNTIL 600 AM CST * AT 516 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM NEAR INDIAN GAP...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... THE CITY OF HAMILTON AROUND 530 AM CST LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. LAT...LON 3168 9847 3158 9837 3178 9784 3200 9801
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 4:11 AM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Jan 24, 4:11 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 411 AM CST THU JAN 24 2002 STRONG ISENTROPIC LIFT CONTINUES TO DEVELOP ACROSS N TEXAS THIS MORNING AS ARCTIC COLD FRONT HAS SLOWED IN RESPONSE TO SURFACE LOW IN SOUTH TEXAS. MODELS IN PRETTY GOOD AGREEMENT WITH WIDESPREAD PRECIP EVENT FOR OUR CWA. ISENTROPIC LIFT CUTS OFF BY MID AFTERNOON...WITH SOME DRYING OF THE LOW LEVELS THEREAFTER. STILL...STOUT...BUT WEAKENING H5 VORT WILL WORK ACROSS THIS EVENING/TONIGHT. DIV-Q SHOWS PRETTY GOOD LIFT WITH THIS FEATURE...SO WILL NEED TO KEEP SOME LOW POPS THROUGH AT LEAST MIDNIGHT. QUESTION IS...JUST WHAT FORM OF PRECIP WILL FALL. ETA THICKNESS PROGS SUGGEST A MIXTURE OF RAIN OR SNOW...BUT MAINLY FOR THE NORTHERN HALF OF THE CWA. THIS SEEMS REASONABLE WITH SURFACE TEMPS NEAR FREEZING. REGARDLESS OF TYPE...FEEL PRECIP WILL BE LIGHT AND NOT CREATE MUCH PROBLEMS. CLOUDS AND RAIN SHOULD KEEP WIND SPEEDS CLOSER TO 15 TO 25 MPH...INSTEAD OF 20 TO 30 MPH (OR HIGHER) AS INDICATED BY GRADIENT AND FLOW ALOFT. WIND SPEEDS WILL TAPER OFF THIS EVENING. SYSTEM EJECTS LATE TONIGHT...WITH MOSTLY SUNNY AND COOL CONDITIONS FOR FRIDAY. DFW 44 33 53 35 / 70 20 0 0 ACT 47 33 54 34 / 70 20 0 0 .FWD... TX...CAUTION ON AREA LAKES ALL ZONES TODAY.
In the hours before
Special weather statement, Jan 24, 4:31 AM CST, 46 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-242200- HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 431 AM CST THU JAN 24 2002 ...THUNDERSTORMS... RAIN...WITH SCATTERED THUNDERSTORMS...IS EXPECTED ACROSS MOST OF NORTH TEXAS TODAY. THE BRUNT OF THE PRECIPITATION WILL FALL THIS MORNING...BUT SOME STORMS WILL LINGER INTO THE AFTERNOON HOURS. WHILE THE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE...CLOUD TO GROUND LIGHTNING WILL CREATE A HAZARD. ...GUSTY NORTH WINDS... GUSTY NORTH WINDS FROM 15 TO 25 MPH...WITH HIGHER GUSTS...WILL CREATE CHOPPY WATERS. THUS...CAUTION IS ADVISED ON AREA LAKES TODAY.
The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 5:07 AM CST | Severe Thunderstorm Warning | FWD | Mills | 38 min |
| Jan 24, 5:29 AM CST | Tornado Warning | FWD | Hamilton | 31 min |
| Jan 24, 5:50 AM CST | Tornado Warning | FWD | Bosque | 40 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.